Alert archive / New Mexico / High Wind Warnings in 2008

High Wind Warning 44, NWS Midland/Odessa, TX

May 23, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at May 23, 2008, 5:24 AM MDT for Eddy County, New Mexico. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2008, 5:24 AM MDT (11:24 UTC)
Expired
May 23, 2008, 6:00 PM MDT
In force
13 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6289 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 231124
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 AM CDT FRI MAY 23 2008

...HIGH WIND WARNING IN EFFECT FOR GUADALUPE MOUNTAINS THROUGH
NOON...

.STRONG SOUTHWEST WINDS AHEAD OF AN APPROACHING UPPER TROUGH HAVE
RESULTED IN SUSTAINED WINDS OVER 40 MPH WITH GUSTS OVER 50 MPH
THROUGH THE GUADALUPE MOUNTAINS.  THESE WINDS ARE EXPECTED TO 
CONTINUE THROUGH THE MORNING AND THEN DECREASE THIS AFTERNOON. 

NMZ027-TXZ258-231800-
/O.NEW.KMAF.HW.W.0044.080523T1124Z-080523T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
524 AM MDT FRI MAY 23 2008

...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT TODAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL NOON MDT TODAY. 

SOUTHWEST WINDS OF 40 MPH WITH GUSTS UP TO 60 MPH WILL BE POSSIBLE
ACROSS THE GUADALUPE MOUNTAINS THIS MORNING.  LOWER SPEEDS EXPECTED
DURING THE AFTERNOON.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
1 follow-up statement
000 
WWUS74 KMAF 231730
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 PM CDT FRI MAY 23 2008

...HIGH WINDS EXPECTED IN THE GUADALUPE AND DAVIS MOUNTAINS THIS
AFTERNOON AND EVENING...

.A BROAD UPPER LEVEL STORM SYSTEM CONTINUES TO SPIN OVER THE
INTER MOUNTAIN WEST. THIS HAS RESULTED IN STRONG SOUTHWESTERLY
WINDS ACROSS THE MOUNTAINOUS TERRAIN OF WEST TEXAS AND SOUTHERN
NEW MEXICO. A HIGH WIND WARNING IN EFFECT FOR THE DAVIS AND
GUADALUPE MOUNTAINS THIS AFTERNOON AND EARLY THIS EVENING.

TXZ074-240000-
/O.EXB.KMAF.HW.W.0044.000000T0000Z-080524T0000Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITY OF...ALPINE
1230 PM CDT FRI MAY 23 2008

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTHWEST WINDS OF 35 MPH WITH GUSTS UP TO 45 MPH WILL BE
POSSIBLE ACROSS THE DAVIS MOUNTAINS THIS AFTERNOON AND EVENING.
THE WINDS ARE EXPECTED TO DECREASE A FEW HOURS BEFORE SUNSET.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NMZ027-TXZ258-240000-
/O.EXT.KMAF.HW.W.0044.000000T0000Z-080524T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1130 AM MDT FRI MAY 23 2008

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON. 

SOUTHWEST WINDS OF 35 MPH WITH GUSTS UP TO 55 MPH WILL BE
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING.
A FEW GUSTS OF 60 TO 65 MPH ARE NOT OUT OF THE QUESTION NEAR THE
HIGHEST TERRAIN.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS
EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 23, 3:29 AM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 23, 3:29 AM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 AM CDT FRI MAY 23 2008

.DISCUSSION...
LARGE UPPER LOW OVER THE WESTERN U.S. WILL WOBBLE AROUND BUT SLOWLY
RETROGRADE TO THE WEST.  AS IT DOES... UPPER RIDGE SHOULD RETURN TO
THE AREA.  MODELS HAVE BEEN CONSISTENT WITH THIS SCENARIO OF NOT
BRINGING THE TROUGH EAST.  THIS PATTERN WILL RESULT IN A SERIES OF
NEAR PERMANENT LEESIDE TROUGHS ALONG THE TEXAS/NEW MEXICO BORDER.

A DRYLINE WILL SEPARATE THE MOIST EAST FROM THE DRY WEST.  DRYLINE
EXPECTED TO BLOW EAST TODAY SWEEPING MOISTURE FROM THE AREA.  ONLY
FARTHEST EASTERN COUNTIES LOOK TO HAVE ANY CHANCE OF STORMS.
DRYLINE APPEARS TO STAY EAST SATURDAY WITH MOISTURE BEGINNING TO
RETURN SATURDAY NIGHT.  ON SUNDAY SOUTHEAST SURFACE FLOW SHOULD PUSH
MOISTURE UP AGAINST THE MOUNTAINS.  OVERALL IT APPEARS MODELS ARE
BACKING OFF ON QUANTITATIVE PRECIP FORECASTS... BUT THEY DEVELOP
THE HEAVIEST TOTALS OVER THE EASTERN PERMIAN BASIN AND LOWER TRANS
PECOS SATURDAY NIGHT AND OVER THE WESTERN MOUNTAINS SUNDAY AND
SUNDAY NIGHT.  WILL CONTINUE LOW POPS MAINLY EAST THROUGH THE
WEEKEND AND INTO THE MIDDLE OF NEXT WEEK.  GOOD LOW LEVEL MOISTURE
SHOULD BE AVAILABLE AT TIMES SO SHOULD BE ABLE TO PRODUCE SOME
STORMS BUT COVERAGE MAY BE SPOTTY.

850 TEMPS SHOULD BE SEVERAL DEGREES COOLER TODAY... SO EXPECTING
HIGHS GENERALLY IN THE MID TO UPPER 90S WITH A FEW 100S ALONG PECOS
AND RIO GRANDE VALLEYS.  SATURDAY AND SUNDAY WILL BE SIMILAR TO A
DEGREE OR SO COOLER.  CONCERNED ABOUT THE TEMPS NEXT WEEK AS MEX
GUIDANCE LOOKS TOO COOL.  MODELS HAVE BEEN CONSISTENT IN BUILDING
SUB TROPICAL RIDGE BACK IN FROM THE EAST WITH THE CENTER OF THE
RIDGE EXTENDING ACROSS THE AREA.  IF SO... WILL BE MUCH WARMER THAN
THE LOW TO MID 90S GUIDANCE IS CARRYING.  HAVE CONTINUED TO GO ABOVE
GUIDANCE... EXPECT LATER RUNS TO BE MUCH WARMER IF MODELS CONTINUE
TO MOVE RIDGE OVER REGION.

&&

.FIRE WEATHER...
A DRYLINE EXTENDS FROM THE WESTERN PERMIAN BASIN TO THE LOWER TRANS
PECOS REGION EARLY THIS MORNING. WEST OF THE DRYLINE...THE
COMBINATION OF THE DRY AIR...BREEZY CONDITIONS AND VERY MILD
TEMPERATURES HAVE RESULTED IN POOR RH RECOVERY ACROSS MOST OF THE
REGION EARLY THIS MORNING.  EAST OF THE DRYLINE...RH RECOVERIES HAVE
BEEN BETTER...GENERALLY RANGING FROM 50-75 PCT.

THE DRYLINE IS EXPECTED TO MOVE EAST OF THE ENTIRE AREA AGAIN THIS
AFTERNOON. WITH CONTINUED ABOVE NORMAL TEMPERATURES AND DEWPOINTS
DROPPING INTO THE TEENS AND 20S...WE EXPECT MINIMUM RH VALUES IN THE
SINGLE DIGITS TO LOWER TEENS ACROSS THE REGION AGAIN. SOUTH TO
SOUTHWEST WINDS ARE ALSO EXPECTED TO INCREASE TO NEAR 20 MPH ACROSS
MUCH OF THE REGION AGAIN THIS AFTERNOON. FUELS REMAIN VERY DRY AND
WILL CONTINUE THE RED FLAG WARNING FOR THE ENTIRE AREA THROUGH THIS
AFTERNOON AND EVENING. THE DRYLINE MAY TRY TO RETREAT WESTWARD
TOWARD THE CENTRAL/EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS
LATE TONIGHT AND EARLY SUNDAY MORNING. RECOVERY TONIGHT WILL BE POOR
AGAIN WEST OF THE DRYLINE...AND FAIR TO GOOD EAST OF THE DRYLINE.

WARM AND DRY CONDITIONS ARE ANTICIPATED AGAIN SATURDAY. WIND SPEEDS
WILL BE LESS ACROSS MOST LOCATIONS. WIND SPEEDS COULD APPROACH 20
MPH ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE MTNS DURING
THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              93  67  92  70  /  10  10  10  20
CARLSBAD NM                91  62  93  61  /   0   0   0  10
DRYDEN TX                  97  69  96  72  /  10  10  10  10
FORT STOCKTON TX           96  66  95  68  /  10  10  10  10
GUADALUPE PASS TX          79  57  84  64  /   0   0   0  10
HOBBS NM                   92  61  91  66  /   0   0  10  10
MARFA TX                   85  51  88  54  /   0   0  10  10
MIDLAND INTL AIRPORT TX    95  65  94  68  /  10  10  10  10
ODESSA TX                  93  67  94  67  /  10  10  10  10
WINK TX                   102  64 101  70  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM
     CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

21/72
Hazardous weather outlook, May 23, 4:15 AM MDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
515 AM CDT FRI MAY 23 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
515 AM CDT FRI MAY 23 2008 /415 AM MDT FRI MAY 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF ABOVE NORMAL TEMPERATURES...A DRY AIRMASS...WINDY
CONDITIONS AND HIGH FIRE DANGER WILL RESULT IN FAVORABLE CONDITIONS
FOR RAPID FIRE GROWTH AND SPREAD ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:27 PM MDTFire Weather WatchMAF6 hr

Nearby

High Wind Warnings in New Mexico, 2008High Wind Warnings in Texas, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.